Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Sternoclavicular joint swelling, tingling sensation in arm. History of polyarteritis. Required treatment?

User rating for this question
Very Good
Answered by

Cardiac Surgeon
Practicing since : 1999
Answered : 174 Questions
Hi XXXXXXX here. for good 18mo i noticed a small swelling of my right sterno clavicle. it is now noticably enlarged, i get a lot of tingling down my arm, the ac joint aches especially when i raise arm above my head. however, 2 nights ago I experienced SOB, and started to wonder about whether this growth is compressing the vital pulmonary blood vessels? I did have this checked out by CT scan one year ago. findings then were general degeneration and lots of tiny bone cysts. i have made an appt with my GP for next week. i have hx of polyarthritis since childhood, especially right hip, knee & joints and have had 3 surgeries to correct ; this feels different. I get tingling, my right arm feels cold and weaker, and dull pain in chest and shoulder and recent SOB??
Posted Sat, 9 Feb 2013 in Bones, Muscles and Joints
Answered by Dr. Nisarga 4 hours later

As a cardiovascular specialist I will try to give some salvation to your query.

Since you have polyarthritis, it is common that it can involve any joint including sternoclavicular joint.
It is enlarging in size, but CT scan was taken long back. A new CT scan will tell whether this is a component of your generalized poly arthritis.

Pain during the shoulder joint movement can be caused by the degenerative cyst in the sternoclavicular joint, because clavicle is associated with shoulder joint.

It is very rare and unusual for such a swelling to compress on the pulmonary vessels. Pulmonary vessels have no relation to sternoclavicular joint. It is not at all a compressive symptom. Tingling and other sensations in the limb can be caused by the present lesion, but not shortness of breath.

An orthopaedic surgeon will evaluate better for the bony swelling using a CT scan. Don't panic regarding compression of pulmonary vessels which can not happen.

Hope you are satisfied with my answer. Let me know if you need any further clarifications.
Good day!
Wish you a speedy recovery.
Above answer was peer-reviewed by
Follow-up: Sternoclavicular joint swelling, tingling sensation in arm. History of polyarteritis. Required treatment? 8 hours later
Thank you. Oops, i forgot inform you;i had rhuematic fever as a child, and about 10yr ago a cardiologist diagnosed an intermediate incompotent mitral valve. Q: would the SOB and tingling & weakness down my right arm be related to increased cardoivascular disease, and what's my likely prognosis?
Answered by Dr. Nisarga 7 hours later

Well, SOB can be caused by a leaky valve. You had moderate amount of mitral regurgitation. Possibly that would have increased in severity. If you are not getting any acute rheumatic fever activity (chest pain, sore throat, multiple joint pain), and if you are on regular Inj. Penidure prophylaxis, it is unlikely that the leak has worsened.

Only 2 D echocardiogram will confirm the severity of mitral regurgitation. I do not see any association between tingling, weakness and rheumatic fever.

If it is moderate leak, prognosis is good; you have to be on regular follow up once in six months.

All the best!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor